Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 45, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 1, 2008, 6:27 PM CDT for Douglas County, Franklin County, Kansas. It was in force for 48 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2008, 6:27 PM CDT (23:27 UTC)
- Expired
- May 1, 2008, 7:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Douglas County, KS, Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 81 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 6:28 PM CDT | HAIL 1 | Ottawa, KS | 1 INCH HAIL PLUS. |
| May 1, 6:34 PM CDT | HAIL 1 | S Ottawa, KS | SPOTTER DRIVING ON THE SOUTH SIDE OF OTTAWA. |
| May 1, 6:34 PM CDT | HAIL 1.75 | Ottawa, KS | LOTS OF GOLFBALL SIZE HAIL. |
| May 1, 6:35 PM CDT | HAIL 1.5 | Ssw Ottawa, KS | |
| May 1, 6:42 PM CDT | HAIL 1.75 | 1 Ne Ottawa, KS | |
| May 1, 6:50 PM CDT | HAIL 1.25 | 6 Ne Ottawa, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 5:36 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.5 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 621 J/kg
- Mixed-layer CIN
- -734 J/kg
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 301 m²/s²
- 0-3 km storm-relative helicity
- 511 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 012328
SVRTOP
KSC045-059-020015-
/O.NEW.KTOP.SV.W.0045.080501T2327Z-080502T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
627 PM CDT THU MAY 1 2008
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
NORTHEASTERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 715 PM CDT
* AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
OTTAWA...MOVING NORTHEAST AT 39 MPH. ANOTHER STORM LOCATED IN
SOUTHEAST DOUGLAS COUNTY MAY ALSO PRODUCE QUARTER SIZE HAIL BEFORE
EXITING THE COUNTY TO THE NORTHEAST.
* LOCATIONS IMPACTED INCLUDE...
OTTAWA...
BALDWIN CITY...
WELLSVILLE...
VINLAND...
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 181 AND 198.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3859 9539 3884 9521 3895 9506 3875 9505
3871 9506 3862 9506 3853 9525
TIME...MOT...LOC 2327Z 236DEG 34KT 3861 9523
$$
GARGAN/CAVANAUGH3 follow-up statements
000
WWUS53 KTOP 012339
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
637 PM CDT THU MAY 1 2008
KSC045-059-020015-
/O.CON.KTOP.SV.W.0045.000000T0000Z-080502T0015Z/
DOUGLAS-FRANKLIN-
637 PM CDT THU MAY 1 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN FRANKLIN AND SOUTHEASTERN DOUGLAS COUNTIES...
AT 635 PM CDT...TRAINED SPOTTERS REPORTED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING GOLF BALL SIZE HAIL WITHIN THE TOWN OF OTTAWA.
THIS STORM WAS LOCATED 4 MILES EAST OF OTTAWA...MOVING NORTHEAST AT
34 MPH. DOPPLER RADAR WAS TRACKING A SECONDARY STORM IN EAST
CENTRAL DOUGLAS COUNTY CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
SECONDARY STORM WAS LOCATED 3 MILES SOUTHEAST OF EUDORA MOVING
NORTHEAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
OTTAWA...BALDWIN CITY...WELLSVILLE AND VINLAND.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 183 AND 198.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3856 9526 3863 9532 3884 9521 3895 9506
3875 9505 3871 9506 3862 9506
TIME...MOT...LOC 2337Z 235DEG 29KT 3864 9517
$$
GARGAN/CAVANAUGH000
WWUS53 KTOP 012350
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
647 PM CDT THU MAY 1 2008
KSC045-059-020015-
/O.CON.KTOP.SV.W.0045.000000T0000Z-080502T0015Z/
DOUGLAS-FRANKLIN-
647 PM CDT THU MAY 1 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN FRANKLIN AND SOUTHEASTERN DOUGLAS COUNTIES...
AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR OTTAWA...MOVING NORTHEAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
WELLSVILLE AND RURAL AREAS OF NORTHEAST FRANKLIN AND SOUTHEAST
DOUGLAS COUNTIES.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 183 AND 198.
AT 642 PM CDT...A STORM SPOTTER REPORTED GOLFBALL SIZE HAIL 1 MILE
NORTHEAST OF OTTAWA.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3860 9530 3862 9530 3872 9522 3883 9507
3875 9505 3871 9506 3862 9506 3856 9526
TIME...MOT...LOC 2347Z 233DEG 8KT 3862 9521
$$
GARGAN000
WWUS53 KTOP 020019
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
717 PM CDT THU MAY 1 2008
KSC045-059-020027-
/O.EXP.KTOP.SV.W.0045.000000T0000Z-080502T0015Z/
DOUGLAS-FRANKLIN-
717 PM CDT THU MAY 1 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRANKLIN AND
SOUTHEASTERN DOUGLAS COUNTIES HAS EXPIRED...
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 183 AND 198.
AT 717 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. A LINE OF
THUNDERSTORMS ALONG AND SOUTHEAST OF INTERSTATE 35 REMAINS
STRONG...AND ANOTHER SEVERE THUNDERSTORM WARNING MAY BE ISSUED
SHORTLY.
A TORNADO WATCH REMAINS IN EFFECT. STAY ALERT TO THE WEATHER.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3860 9530 3862 9530 3872 9522 3883 9507
3875 9505 3871 9506 3862 9506 3856 9526
TIME...MOT...LOC 2350Z 233DEG 8KT 3862 9520
$$
GARGAN/CAVANAUGH
GARGANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:17 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, May 1, 3:17 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 317 PM CDT THU MAY 01 2008 .DISCUSSION... GREATEST CONCERN WITHIN THE SHORT TERM CENTERS AROUND SEVERE WEATHER POTENTIAL FOR SECTIONS OF THE CWA. WINDS HAVE REMAINED GENERALLY BELOW WIND ADVISORY CRITERIA...SO WILL CANCEL THE REMAINING COUNTIES. PSEUDO DRYLINE/COLD FRONT CURRENTLY EXTENDS FROM SENECA TO ALMA TO EMPORIA TO WINFIELD. THIS BOUNDARY IS EXPECTED TO CONTINUE MOVING EASTWARD BEFORE SLOWING OR STALLING WITHIN THE NEXT FEW HOURS. BOTH THE NAM AND RUC PLACE THE SFC BOUNDARY NEAR A LINE FROM ST JOSEPH TO LAWRENCE TO WINFIELD BY 00Z. MODEL GUIDANCE VARIES ON THE BEHAVIOR OF THE BOUNDARY POST 00Z. NAM SOLUTIONS KEEP THE NORTHERN PORTION OF THE COLD FRONT STATIONARY OR SLIGHTLY PROGRESSIVE WHILE SLOWLY BACKING THE SOUTHERN PORTION OF THE COLD FRONT/DRYLINE WESTWARD. THE RUC AGGRESSIVELY RETREATS THE BOUNDARY WESTWARD INTO THE CENTRAL SECTIONS OF THE CWA. BOTH SOLUTIONS ARE REASONABLE PER SE...WITH AN OCCLUDING LOW PRESSURE IN EASTERN NEBRASKA AND VEERED SFC/H85 FLOW AIDING IN THE OBSERVED/FORECASTED EASTWARD PROGRESSION OF THE SFC BOUNDARY. LIKEWISE...ANTICIPATE ANOTHER SFC LOW PRESSURE TO DEVELOP WITHIN THE VICINITY OF THE TRIPLE POINT IN NORTH CENTRAL OKLAHOMA. THIS WOULD TEND TO BACK THE SFC/H85 WIND FIELDS...RESULTING IN THE SOUTHERN KANSAS PORTION OF THE COLD FRONT/DRYLINE BECOMING STATIONARY OR RETREATING WESTWARD. THIS WOULD ALSO PROVIDE AN OPPORTUNITY TO ADVECT MUCH DEEPER MOISTURE AND ENHANCE SHEAR PROFILES ACROSS THE CWA. FORECAST WITHIN THE 00-06Z TIME FRAME REFLECTS A BLEND BETWEEN THESE TWO SOLUTIONS. BY LATE EVENING...STRONGER FORCING AS THE NEW SFC LOW LIFTS NORTHEAST WILL RESULT IN A QUICKER PROGRESSION OF SFC FEATURES. AT THE PRESENT TIME...A STRONG CAP JUST ABOVE THE SURFACE EXISTS ACROSS THE AREA...PROHIBITING CONVECTION. 12Z KTOP SOUNDING SHOWS A +11C TEMPERATURE AT H7. POINT FORECAST SOUNDINGS SUGGEST A RAPID COOLING OF THE INVERSION LAYER AS THE EVENING PROGRESSES...WITH A REDUCTION TO +5C AT H7 BY 00Z. INDICATIONS OF COOLER AIR ALOFT AND LARGE SCALE ASCENT ARE LIKELY SEEN WITH THE RECENT INCREASE IN CU OVER SOUTHEAST COLORADO AND WESTERN KANSAS. A SPECIAL 21Z SOUNDING WILL BE RELEASED TO FURTHER INVESTIGATE THE STRENGTH OF THE LOW LEVEL INVERSION. SPC RUC MESOANALYSIS STILL SHOWS IN EXCESS OF 100 MLCIN ACROSS THE CWA. OPERATIONAL MODELS HAVE OVERFORECASTED SFC DEWPOINTS BY 2F TO 5F OVER MOST OF THE CWA. CURRENTLY TD IN THE UPPER 50S ARE IN PLACE EAST OF THE COLD FRONT. SLIGHTLY BETTER SFC MOISTURE EXISTS TO THE SOUTH AND EAST OF THE CWA...WHICH HAS BEEN A RESULT OF THE VEERED WIND PROFILE AND STRONG MIXING THROUGH MUCH OF THE DAY. UNTIL SFC WINDS BACK...IF AT ALL PER VARIATIONS IN GUIDANCE...ONLY MARGINAL INCREASE IN SFC MOISTURE IS ANTICIPATED. HOWEVER...IF THE SFC-H85 LAYER BACKS WITH TIME IN ADVANCE OF THE SECONDARY AREA OF LOW PRESSURE IN THE EARLY EVENING...DEEPER MOISTURE MAY BE REALIZED WITHIN THE CWA. INSTABILITY WILL BE SUFFICIENT TO SUPPORT SEVERE CONVECTION (CURRENTLY 2000 J/KG) AND SPEED SHEAR SUPPORTIVE OF ORGANIZED ACTIVITY. CURRENTLY...THE DIRECTIONAL SHEAR IS POOR IN THE LOW LEVELS AND THIS WILL STRONGLY DICTATE THE LOW-LEVEL ROTATION / TORNADO THREAT. ADDITIONALLY...CURRENT DEWPOINT DEPRESSIONS ARE RATHER LARGE (30F) WHICH WOULD SUGGEST HIGH-BASED SUPERCELLS INITIALLY. IT WILL HAVE TO BE CLOSELY MONITORED IF THE LOW LEVEL WIND FIELDS BACK WITH TIME DURING THE EARLY EVENING HOURS...AS THIS WOULD IMPROVE TORNADO POTENTIAL AS 1) DEEPER MOISTURE AND COOLING OF THE BOUNDARY LAYER WOULD PROMOTE LOWER LCLS AND 2) IMPROVED DIRECTIONAL SHEAR IN THE LOW LEVELS AND 3) EARLY EVENING MOST PROBABLE PERIOD OF ISOLATED CONVECTION (IE. SUPERCELLS). THE CAP MAY WEAKEN SUFFICIENTLY TO ALLOW ISOLATED THUNDERSTORMS TO DEVELOP BY EARLY EVENING ALONG THE SURFACE BOUNDARY. THE MOST LIKELY AREA FOR THUNDERSTORMS TO DEVELOP IS ALONG AND EAST OF A LINE FROM HIAWATHA TO TOPEKA TO EMPORIA. AS THE EVENING/OVERNIGHT PROGRESSES THUNDERSTORMS WILL EVOLVE INTO A LINE OF STORMS. LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS. ADDITIONALLY...A TORNADO THREAT WILL EXIST WITH ANY PERSISTENT SUPERCELL STORM OR WELL-ORGANIZED LINE SEGMENT WITHIN THE SQUALL LINE TONIGHT. THIS ACTIVITY IS EXPECTED TO PUSH EAST OF THE OUTLOOK AREA EARLY FRIDAY MORNING...ENDING THE SEVERE WEATHER THREAT. NO LARGE DEVIATION TO PREVIOUS REASONING FOR FRIDAY WEATHER. BLAIR SOME WRAP AROUND MOISTURE IS EXPECTED TO STILL BE OVER THE FORECAST AREA FRIDAY NIGHT AS THE STORM SYSTEM CONTINUES TO LIFT OUT. NOT MUCH FORCING OR VERTICAL MOTION SEEN IN THE MODEL PROGS...SO EXPECT ANY PRECIP TO BE VERY LIGHT. BECAUSE OF THIS WENT A LITTLE LOWER ON POPS THAN THE GUIDANCE HAS FOR FRIDAY NIGHT. SURFACE RIDGING AND SHORTWAVE RIDGING ALOFT SHOULD BRING SOME COOLER DRYER WEATHER INTO THE AREA FOR SATURDAY AND SUNDAY. NEXT STORM SYSTEM IS STILL EXPECTED TO MOVE OUT OF THE ROCKIES BY MID WEEK. MODELS HAVE SUGGESTED A SLIGHTLY SLOWER TIMING TO THE NEXT SYSTEM...BUT THERE HAS ALSO BEEN POOR CONSISTENCY BETWEEN THE INDIVIDUAL RUNS OF THE MODELS. TENDED TO STAY CLOSER TO THE 00Z ECMWF WITH THE MAIN FORCING MOVING ACROSS THE PLAINS WEDNESDAY AND WEDNESDAY NIGHT. THIS IS WHERE THE CHANCE POPS WILL BE. HAVE KEPT TEMPS GENERALLY IN THE LOWER 70S FOR MONDAY THROUGH THURSDAY. WOLTERS && .AVIATION... TIMING AND INITIATION OF CONVECTION IS THE MAIN CHALLENGE. UNCERTAINTY IN TS ACTUALLY FIRING PRECLUDES A CATEGORICAL MENTION OF PRECIP IN THE TERMINALS. THEREFORE HAVE ONLY INCLUDED VCNTY TS. IF ANY TS DEVELOP...IT SHOULD BE AFT 02Z AS UPPER LEVEL ENERGY BEGINS AFFECTING THE AREA. IF CONVECTION DOES NOT DEVELOP CONDITIONS SHOULD BE VRF WITH WINDS EVENTUALLY BECOMING WESTERLY BEHIND THE FRONT...THOUGH THEY SHOULD STILL BE GUSTY AS SFC PRESSURE GRADIENT REMAINS TIGHT. FOR FURTHER DETAILS SEE DISCUSSION ABOVE. WOLTERS && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 1, 12:45 PM CDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1245 PM CDT THU MAY 1 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-021745- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1245 PM CDT THU MAY 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WARM AND MOIST AIRMASS WILL CONTINUE TO LIFT NORTHWARD INTO THE AREA IN ADVANCE OF A STRONG UPPER LEVEL STORM SYSTEM ENTERING THE CENTRAL PLAINS. AN ENVIRONMENT CONDUCIVE FOR SEVERE WEATHER WILL MATERIALIZE BY LATE AFTERNOON AND PERSIST INTO THE EARLY MORNING HOURS FRIDAY. AREAS ALONG AND EAST OF A LINE FROM MARYSVILLE TO ABILENE HAVE THE GREATEST POTENTIAL FOR SEVERE WEATHER IN THE OUTLOOK AREA. A COLD FRONT CURRENTLY EXTENDS FROM SENECA TO COUNCIL GROVE...WHICH SEPARATED DRIER AIR TO THE WEST AND MOIST UNSTABLE AIR TO THE EAST. THIS BOUNDARY IS EXPECTED TO CONTINUE MOVING EASTWARD BEFORE SLOWING OR STALLING BY LATE AFTERNOON. AT THE PRESENT TIME...A STRONG CAP JUST ABOVE THE SURFACE EXISTS ACROSS THE OUTLOOK AREA...PROHIBITING THUNDERSTORM DEVELOPMENT. AS SURFACE TEMPERATURES CONTINUE TO INCREASE AND COOLER AIR ALOFT MOVES INTO THE REGION...THE CAP MAY WEAKEN SUFFICIENTLY TO ALLOW ISOLATED THUNDERSTORMS TO DEVELOP BY LATE AFTERNOON OR EARLY EVENING ALONG THE SURFACE BOUNDARY. THE MOST LIKELY AREA FOR THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON IS ALONG AND EAST OF A LINE FROM HIAWATHA TO TOPEKA TO EMPORIA. THE BOUNDARY MAY BRIEFLY SHIFT BACK SLIGHTLY TO THE WEST DURING THE EVENING HOURS...BEFORE MOVING EAST THROUGH THE ENTIRE OUTLOOK AREA BY EARLY MORNING FRIDAY. LOCATIONS NEAR AND EAST OF THE SURFACE COLD FRONT WILL BE IN AN ENVIRONMENT FAVORABLE FOR SEVERE WEATHER. STORMS THAT INITIALLY DEVELOP MAY BE SUPERCELLULAR IN NATURE DUE TO FAVORABLE INSTABILITY AND SHEAR PROFILES. AS THE EVENING PROGRESSES...THUNDERSTORMS WILL EVOLVE INTO A LINE OF STORMS. LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS. ADDITIONALLY...A TORNADO THREAT WILL EXIST WITH ANY PERSISTENT SUPERCELL STORM OR WELL-ORGANIZED LINE SEGMENT WITHIN THE SQUALL LINE TONIGHT. THIS ACTIVITY IS EXPECTED TO PUSH EAST OF THE OUTLOOK AREA EARLY FRIDAY MORNING...ENDING THE SEVERE WEATHER THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY THROUGH TUESDAY NIGHT ACROSS THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS EVENING INTO TONIGHT. BLAIR
In the hours before
Local storm report, May 1, 5:59 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
559 PM CDT THU MAY 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL 2 W LAWRENCE 38.97N 95.27W
05/01/2008 E1.75 INCH DOUGLAS KS TRAINED SPOTTER
GOLFBALL SIZE HAIL ON THE KU CAMPUS
&&Local storm report, May 1, 6:02 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
602 PM CDT THU MAY 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL 3 WSW LAWRENCE 38.96N 95.29W
05/01/2008 E1.00 INCH DOUGLAS KS EMERGENCY MNGR
OSAGE COUNTY EMERGENCY MANAGER HAD ONE INCH HAIL AT 31ST
AND IOWA STREET
&&Local storm report, May 1, 6:03 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
603 PM CDT THU MAY 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL 4 NE WILLIAMSBURG 38.53N 95.42W
05/01/2008 E0.88 INCH FRANKLIN KS TRAINED SPOTTER
&&Special weather statement, May 1, 6:21 PM CDT, 6 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 621 PM CDT THU MAY 1 2008 KSZ040-012330- DOUGLAS- 621 PM CDT THU MAY 1 2008 THROUGH 630 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 45 MPH ACROSS PORTIONS OF SOUTHERN AND EASTERN DOUGLAS COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE PLEASANT GROVE...VINLAND...EUDORA AND SOUTHEASTERN LAWRENCE. A TORNADO WATCH IS ALSO IN EFFECT. THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED. GARGAN/CAVANAUGH
Local storm report, May 1, 6:23 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
623 PM CDT THU MAY 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL QUENEMO 38.58N 95.53W
05/01/2008 E0.88 INCH OSAGE KS TRAINED SPOTTER
DELAYED REPORT
&&Local storm report, May 1, 6:26 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
626 PM CDT THU MAY 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM HAIL BURLINGTON 38.19N 95.74W
05/01/2008 E1.00 INCH COFFEY KS LAW ENFORCEMENT
QUARTER SIZE HAIL AT THE SHERIFFS OFFICE AND 2 MILES WEST
OF BURLINGTON.
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 11:47 AM CDT | Wind Advisory | TOP | Anderson, Brown, Coffey, Douglas, Franklin, Geary and 10 more | 4 hr |
| May 1, 5:31 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 35 min |
| May 1, 5:46 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Franklin, Osage | 44 min |
| May 1, 6:11 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 34 min |
| May 1, 6:40 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 35 min |
| May 1, 6:46 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.